Does anyone have the issue that when you change your reservoir and/or infusion set that it always causes lows?
I have tried to change my reservoir and infusion set on separate days to help reduce the lows. The worst is when I change my reservoir with new insulin, it’s like I am suddenly double or triple dosing!
Changing the infusion set is like double dosing but nit quite as heavy.
Do I have to change my entire regime just to accommodate these days?
I don’t experience this except maybe a couple of times a year. I normally attribute it to the infusion site, but it’s so unusual that I can’t really say that it is so.
FWIW, I change my site every 3 days and my insulin cartridge every 9-11 days.
For me, this would be the sort of thing that is built for having a CGM and the ability to use TBRs on the pump, along with modifying your bolus amounts. I would use the trending info to help me modify the pump’s actions in near real time. You might be able to use the Clarity report to identify if this is a real issue for you and then act accordingly.
That’s interesting because I experience the opposite. When I change sites, I get a high blood sugar 2 hours after changing the pod (Omnipod). So I actually set a temporary basal increase of 20% por 2.5 hours when I change my pod.
In your case, you could probably set a temporary reduction on your basal for a couple of hours (or for the duration that you experience the low for)?
I experienced this with the Omnipod too, but never with my Medtronic tubed pump unless the site is bad and requires changing (which can happen, but is rare). There are multiple threads about pod change highs on this forum and strategies people use to counter them. It really upset me when I was a podder that the new pods didn’t solve this problem, and I don’t think Insulet has ever acknowledged it. I find lows after a change can happen occasionally with my tubed pump, usually if I am using a newer area of my body or an area I haven’t used often/in a long time. Once I start using an area I find my results are consistent at each change. Temp basals are a good idea, and change lows are always a good excuse to just eat more or eat more exciting foods! Either way, I’d much rather have site change lows than highs!
Sorry, I can’t report this ever happening to me. It’s likely happened in my 30 years of using pumps but it was rare. As others have reported, I’ve found myself with post-set-change highs, especially with the Omnipod.
What you’re reporting could be explained by significant changes in insulin sensitivity at the site. It’s fairly common among pumpers to experience third highs with a site. Absorption becomes impeded and degrades your insulin sensitivity.
One way to explain your first day lows is that a fresh site is super sensitive to insulin and will produce lows unless you adapt and change your pump insulin sensitivity (for corrections), insulin to carb ratios (for meals), and basal rates. It may be possible to create a “bundle” of settings on your Omnipod that you could invoke for your first day sites only. You could arrive at these settings by experimenting with manually making these changes.
If I were you I would experiment with these settings and document what you’re doing as there are enough variables in this equation to lose track of what’s really going on. Writing stuff down will help you really learn what is happening.
When talking, writing, and thinking about these settings, keep in mind the inverse relationship embedded in them. Increasing a 1:40 insulin sensitivity means decreasing the number to say, 1:30. For an insulin to carb ratio increasing from 1:10 to 1:15 (unit of insulin : grams of carbs) is actually decreasing the amount of insulin delivered. (I apologize if I’ve just explained this math concept to a PhD in mathematics!) For me, I find it’s easier to think in terms of becoming more or less aggressive with the insulin.
Good luck! I think this is a solvable problem. Please report back what you discover. While I don’t think your experience is common, putting it in the record here may very well help someone later.
Hi - Don’t know if you ever figured this out - But I have a similar problem. Stresses me out because I always second guess my change out process and think I over dosed or something. What I came up with. is absorption. You are changing your site because you body is no longer accepting more insulin / when you rip out your site that process widens and or disturbs that area and creates a way for your body to absorb all that surface insulin that wasn’t going anywhere before you changed your site. think pooling up and then it quickly gets sucked into your body. So your sugar goes low every time you change your site